Format

Send to

Choose Destination
See comment in PubMed Commons below
Int Clin Psychopharmacol. 2005 Mar;20(2):115-8.

Lithium toxicity after switch from fosinopril to lisinopril.

Author information

1
Department of Psychiatry, Veterans Affairs San Diego Healthcare System, University of California, San Diego, CA 92161, USA. jmmeyer@ucsd.edu

Abstract

There is a small body of literature on the interactions between lithium and angiotensin-converting enzyme inhibitors (ACEIs), but little data documenting the differences between these agents in their impact on serum lithium levels. We present the case of a 46-year-old male who sustained a five-fold increase in his serum lithium level after switching from fosinopril to lisinopril, with a peak serum lithium level of 3.4 meq/l. There was also an increase in serum creatinine from 1.1 on fosinopril to 1.4 after switching to lisinopril. The patient was hospitalized, and intravenously hydrated with 0.5 normal saline, with a reduction of the serum lithium level to 0.7 meq/l by 72 h after admission. The hospital course was marked by two episodes of bradycardia, but was otherwise uneventful, and the patient was discharged without any neurological sequelae. This case demonstrates that ACEIs may have differential effects on renal function, and the potential for significant alterations in lithium clearance that may not be clinically evident for several weeks. Lithium-treated patients who have a change in ACEI, especially those who are older or have below average renal function, must have diligent monitoring for the first 4-6 weeks after switching to detect potentially serious changes in serum lithium levels.

PMID:
15729089
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Support Center